Montana, 2021Hail and Damaging Winds in Montana, June 4, 2021
June 4, 2021 · NWS GGW · 5 events in 3 counties and zones
High temperatures more than 20 degrees above normal and a slowly approaching low pressure trough combined with a favorable atmosphere to develop a few severe thunderstorms during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High temperatures more than 20 degrees above normal and a slowly approaching low pressure trough combined with a favorable atmosphere to develop a few severe thunderstorms during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 4, 2:02 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 4, 2:02 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
302 PM MDT Fri Jun 4 2021
.DISCUSSION...
...Hot Temperatures Continue and Severe Thunderstorms with
Damaging Winds and Hail Possible This Evening...
The stage is set for a round of strong to severe thunderstorms
this afternoon and evening across the region as a frontal boundary
provides the focus for thunderstorms to get started over southern
and southwestern Montana. They are expected to grow in size and
strength as the afternoon and evening progresses. Main threat
seems to be damaging outflow thunderstorm winds, although early
on, large hail is possible in the area near and around Petroleum
County. Some of these storms will be sustained well into the late
night hours as they finally move into western North Dakota as
nocturnal thunderstorms.
Saturday, this slow-moving front will be the focus again for
another round of strong to severe thunderstorms beginning in a
similar way compared to today; just shifted off toward the
southeast. Main difference will be cooler temperatures; not quite
as hot as today.
Sunday, an actual cold front will finally bring relief to our
region, in the form of high temperatures only reaching into the
70s.
The rest of the extended forecast period will oscillate between
short-wave ridges and low pressure passing troughs interrupting on
the general SW flow aloft.
It should be noted that a few models are showing significant
precipitation for our northern and northeastern zones for Tuesday
night through Wednesday morning, when it seems that the flow takes
a temporary turn from directly the south and may tap into some
substantial surface moisture.
&&
.AVIATION...
FLIGHT CAT: VFR, with brief IFR if a thunderstorm happens to pass
directly over a TAF site.
DISCUSSION: Scattered thunderstorms will develop over SW and
south-central Montana this afternoon and spread east through this
evening. Damaging winds and hail will be possible and may cause
erratic and gusty winds to extend from any thunderstorm near the
surface at terminals.
WIND: W to NW winds 10 to 15 kts, gusting to 25 kts. Variable and
stronger gusts will be possible around thunderstorms.
&&
.FIRE WEATHER...
A Red Flag Warning is in effect this afternoon and tonight. Dry
thunderstorms are expected to move ENE into the area today. Very
low RH in the teens and temperatures in the 90s to near 100 are
also expected. Strong downburst winds are possible in any
thunderstorms that occur.
Another cold front is expected Saturday afternoon and evening with
very low RH in the teens. Gusty west winds are possible along with
a chance of thunderstorms. The winds and low RH may be enough for
critical fire weather Saturday afternoon and evening.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for MTZ134>137.
Heat Advisory until 8 PM MDT this evening for Central and
Southern Valley...Dawson...Eastern Roosevelt...Garfield...
McCone...Petroleum...Prairie...Richland...Western Roosevelt...
Wibaux.
Red Flag Warning until 3 AM MDT Saturday for MTZ120-122.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 4, 5:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
629 PM MDT Fri Jun 4 2021
MTZ016-021-022-060-050115-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
629 PM MDT Fri Jun 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...
NORTHWESTERN GARFIELD AND NORTHERN PETROLEUM COUNTIES UNTIL 715 PM
MDT...
At 628 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hays to 9 miles north of Roy. Movement was
northeast at 45 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Malta, Zortman, Dodson, Fourchette, U L Bend Rec Area, Crooked Creek
Rec Area, Phillips, Wagner, Landusky, Sun Prairie and Fred Robinson
Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4841 10841 4849 10809 4828 10766 4766 10773
4717 10811 4727 10864 4727 10859 4730 10859
4731 10834 4732 10832 4758 10831 4757 10834
4762 10844 4760 10848 4764 10877 4777 10889
TIME...MOT...LOC 0028Z 238DEG 39KT 4805 10862 4746 10900
NWS Glasgow / GAHThunderstorm Wind, Phillips
- When
- June 4, 6:00 PM MST
- Where
- Phillips County, 0.83 mi SE of Malta South Dot
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.960, -108.310
The Malta South US-191 DOT site (MTMAL), recorded a 62 mph thunderstorm wind gust.
Hail, Phillips
- When
- June 4, 6:02 PM MST
- Where
- Phillips County, 4.92 mi S of Landusky
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.830, -108.640
Trained spotter reported hail up to the size of quarters.
Thunderstorm Wind, McCone
- When
- June 4, 7:44 PM MST to 7:54 PM MST
- Where
- McCone County, 17.79 mi WNW of Weldon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.710, -106.160
Trained spotter reported 60 mph thunderstorm wind gusts, lasting for 10 minutes, along with heavy rain.
Thunderstorm Wind, McCone
- When
- June 4, 8:08 PM MST
- Where
- McCone County, 9.95 mi NNW of Weldon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.720, -105.880
Trained spotter estimated a thunderstorm wind gust up to 65 mph, which resulted in a power outage.
Thunderstorm Wind, Roosevelt
- When
- June 4, 8:46 PM MST
- Where
- Roosevelt County, 3.48 mi S of McDonalds Dot
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.430, -105.440
The McDonalds MT-13 DOT site (MTMCD), recorded a 63 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 4 to 30, 2021$8.0 million · 1 event
- Flash Flood in Texas, June 4, 2021$500,000 · 1 event
- Hail and Damaging Winds in New York, June 4, 2021$72,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in New Jersey, June 4, 20211 in hail · 29 events
- Hail and Damaging Winds in Pennsylvania, June 4, 20211.25 in hail · 28 events
- Flash Flood and Hail in Connecticut, June 4, 2021$20,000 · 1 in hail · 3 events
- Damaging Wind in Connecticut, June 4, 2021$15,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4 to 5, 20218 events
- Hail and Damaging Winds in Montana, June 4, 20211.75 in hail · 4 events
- Hail in New Jersey, June 4, 20211.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4, 20213 events
- Damaging Winds in North Dakota, June 4, 202150 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963652, 963649, 963654, 963657, 963658.